Results 1 to 6 of 6
please help
  1. #1
    13BroomRiderAve is offline New Member
    Join Date
    Nov 2014
    Posts
    3

    Default please help

    Hey, so I've been on prescription pain meds for almost 9 years and had zero problems from my doctors until tonight. On may 25th this year I started seeing a pain specialist as I hadn't had a dosage increase since 2010 and I was basically just keeping the withdrawal symptoms away and not much pain relief. When I started seeing him I was on 12mg of Hydromorphcontin 3 times a day. He started by increasing me to 15mgs 3 x's a day and then I insisted that he put me on Fentanol patches starting at 35mcg and now I'm at 50mcg. He also gave me .5g Nabilone. I hate the Nabilone. I hate being stoned. It was one of the reasons I went to him in the 1st place. Back in Feb /13 I had Bariatric Surgery the Bypass and I've been having a ton of complications where food is getting stuck going down plus the surgery causes malnutrition and mal-absorption and I felt my pain meds weren't being absorbed properly. I would have 90% relief one minute and 10% and hour later and I'd cycle like that several x's a day which is why I asked for the patch. Here's why he got mad. I was going through withdrawal and the pain was terrible and he didn't believe me so I had some left over 60mg morphine tabs that I cut in half and used when I couldn't stand it another second. Well, he made me do a urine test and I get a call tonight and he tells me something that he didn't prescribe showed on my test. So I admitted to what I had done. He told me that if I did something like this again he would release me. I assured him I wouldn't and he is putting up my dosage by 12mg starting tomorrow. I thought fentanyl and morphine were the same class. Opiates. Would that morphine really show or did he bluff? He gave me the option of going back to morphine. I'm sorely tempted. He's been accusing me of other things I just did not do and I'm really worried about how this is going. I took the morphine because I was genuinely in pain and the last time we had talked he didn't believe me so I felt helpless. What do I do? Did he bluff me? Thank you.

  2. #2
    Thisweekforsure is offline Advanced Member
    Join Date
    Jul 2014
    Posts
    1,128

    Default

    No he didn't bluff you, and based on stories from other people on this forum you are lucky he kept you as a patient. Yes morphine would really show as it is an opiate but slightly different chemically. I understand why you did what you did but in today's environment they do keep very close tabs on everything a pain patient does. To have taken some of the leftover opiates from before was dangerous and you are right, it is basically in the same class and that is exactly why it is dangerous, the effects stack. With any opiate you have to avoid a dose that affects breathing, any increase needs to be done gradually. There are cross-equivalencies and things that need to be calculated safely, so if whatever you are doing is not fixing your pain, the answer is ALWAYS to go back to the doctor and tell him it is not fixing your pain, and never, ever, add another medication on your own.

    Hindsight is 20/20. If you could go back in time, you might have told the doctor you had some leftover 60 mg morphine tabs and if you had breakthrough pain would it be alright if you used those? Had he said yes then you would have been fine.

    He is actually being very good to you. When you admitted what you had done, he believed you that you were in pain, and so he upped the patch dose. Other doctors might have fired you right then as a drug abuser. Take this lesson to heart as a general message I have been wanting to say anyway to all those pain patients who post here with similar situations:

    PLEASE PLEASE never take any pain medication or ANY controlled substance, other than exactly what your one doctor gives you. Most of them make you sign a contract, READ IT CAREFULLY. It will tell you what the rules are. If you must be treated for pain elsewhere, like you travel and end up getting a controlled substance from another doctor ALWAYS call your main doctor and inform them IMMEDIATELY. If at all possible it is preferable to have the doctor call your pain doc and coordinate the care. That will protect you from being fired by your pain doc.

    These rules are made to address drug seekers and abusers but there are so many sad stories of pain patients who simply mess up and unintentionally break the rules and end up without any doctor or adequate treatment for their pain.

    You dodged a bullet here, and if it were me, I'd be very nice to that doctor. You have serious medical problems and whether or not your stomach was not absorbing oral medications properly, this doctor LISTENED to your concern and gave you the patch when you asked for it. He wants to help you. But he is also being watched by the authorities. He has to fire patients if they break the rules even if he doesn't want to. I believe that he DOES believe you are genuinely in pain, but he is being careful to titrate your medication up very gradually.

    When they switch you from one form of opiate to another, they must start the new opiate at a lower point than the strict equivalency of the old one, because of microchemistry reasons I won't get into, it's a safety issue to prevent overdose on certain receptors. So it is not uncommon for the new drug to "not work" at first. This is normal. The right thing to do is then to gradually increase the dose of the new drug which is exactly what your doctor is doing. If the lower equivalent dose of the new drug works, all the better. But usually it doesn't and it is typical to have to go back and adjust the dose upward.

    The other things he is accusing you of, I can understand it makes you feel defensive, but look at it another way. Rather than accusing you, he is likely just trying to warn you. Us pain patients really have to color within the lines these days. He is trying to guide you to stay within the lines. Try not to see him as the enemy, this guy really is on your side; he's doing right by you.

    Best of luck, I hope you will be feeling better soon.

  3. #3
    Thisweekforsure is offline Advanced Member
    Join Date
    Jul 2014
    Posts
    1,128

    Default

    BroomRider, I want to say that I don't mean to sound like I am yelling at you, you are not in the wrong and if I sound intense it is because I really feel for your situation. I am mad at the system, not you. I am upset that you are in this situation and very worried you won't get the care you need. I know the kinds of problems bariatric surgery can cause. I know the problems of having chronic pain. And I know that getting good health care is getting tricky these days for a lot of different reasons. I am worried that you will fall through the cracks and not get the care you need. Please be careful and take care.

  4. #4
    13BroomRiderAve is offline New Member
    Join Date
    Nov 2014
    Posts
    3

    Default

    Thank you. Sincerely. For your help. I do get it and I wasn't trying to do something stupid I was just desperate but you have at least eased my fears that this guy was screwing with me. It was hard to know because he said things I absolutely knew for sure weren't true but I think it's his way of making me a bit afraid so I won't mess up. I'm 52 and been on either welfare or disability my whole life I know what it is to fall through the cracks and you're right I'm very scared it's going to happen now. He gave me the option of going back on Morphine and I'm sorely tempted to do so as I'm still in withdrawal even at 62mcg of the fentanyl patch. He told me it might not be for me and I think we've beat this horse to death now. Thanks again.

  5. #5
    13BroomRiderAve is offline New Member
    Join Date
    Nov 2014
    Posts
    3

    Default

    Just one other question. Can they see my levels fluctuating from the fentanyl? I'm trying to tell them it's doing the same thing that my Morphine used to do. Wildly fluctuating up and down which was my reason for asking for the patch in the 1st place but now I'm stumped. Do you know if it's possible that my surgery I'd causing this even though the patch is obviously not going through my digestive system? My doc said a couple of times he can't see how this can be but what else could it be? Thank you.

  6. #6
    Thisweekforsure is offline Advanced Member
    Join Date
    Jul 2014
    Posts
    1,128

    Default

    I don't know. I've never been on the patch. I did some looking around and found a lot of people on forums feel they don't get good relief with fentanyl patches. I doubt it has anything to do with your bariatric surgery. It might have something to do with how well the patch stays stuck, if you use lotions, if you sweat or have a skin condition that interferes with it?

    You were on the hydromorphon tabs? Some of the long acting opiates come in capsules that have tiny beads inside. It is the beads that are time released. The inserts say you can open the capsule and sprinkle the beads on applesauce, then swallow them whole. Do you think that sort of thing would absorb better on your stomach?

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22